Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2017, 3:46 PM CDT for Mountrail County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 3:46 PM CDT (20:46 UTC)
- Expired
- Jun 29, 2017, 4:25 PM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 93 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861
WUUS53 KBIS 292046
SVRBIS
NDC061-292145-
/O.NEW.KBIS.SV.W.0034.170629T2046Z-170629T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
346 PM CDT THU JUN 29 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Mountrail County in northwestern North Dakota...
* Until 445 PM CDT
* At 346 PM CDT, a severe thunderstorm was located near Lostwood, or
13 miles north of Stanley, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Blaisdell around 435 PM CDT.
Other locations impacted by this severe thunderstorm include Tagus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4855 10206 4852 10197 4837 10197 4837 10192
4818 10193 4838 10240 4850 10242 4855 10240
TIME...MOT...LOC 2046Z 297DEG 17KT 4851 10233
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS/HAMILTON2 follow-up statements
404
WWUS53 KBIS 292059
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
359 PM CDT THU JUN 29 2017
NDC061-292145-
/O.CON.KBIS.SV.W.0034.000000T0000Z-170629T2145Z/
Mountrail ND-
359 PM CDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN MOUNTRAIL COUNTY...
At 359 PM CDT, a severe thunderstorm was located 8 miles east of
Lostwood, or 13 miles northeast of Stanley, moving southeast at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Blaisdell around 435 PM CDT.
Other locations impacted by this severe thunderstorm include Tagus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4855 10206 4852 10197 4837 10197 4837 10192
4818 10193 4839 10234 4849 10235 4855 10234
TIME...MOT...LOC 2059Z 297DEG 17KT 4848 10225
HAIL...1.00IN
WIND...60MPH
$$
EDWARDS/HAMILTON395
WWUS53 KBIS 292125
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
425 PM CDT THU JUN 29 2017
NDC061-292134-
/O.CAN.KBIS.SV.W.0034.000000T0000Z-170629T2145Z/
Mountrail ND-
425 PM CDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOUNTRAIL COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
A tornado warning remains in effect for far southern Mountrail
County.
LAT...LON 4855 10206 4852 10197 4837 10197 4837 10192
4818 10193 4839 10234 4849 10235 4855 10234
TIME...MOT...LOC 2120Z 297DEG 17KT 4842 10209
$$
EDWARDS/HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:57 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 29, 2:57 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 257 PM CDT Thu Jun 29 2017 .SHORT TERM...(This evening through Friday) Issued at 240 PM CDT Thu Jun 29 2017 Cold front moving through western North Dakota this afternoon will be the focus for increasing thunderstorms across west into central North Dakota this afternoon and evening. While the threat for severe weather is low, an isolated large hail or gusty wind event is possible. Tonight the trend will diminish then end after midnight for all but the James River valley. Showers will linger across the Valley Friday then end by afternoon. Highs Friday will be cool, in the upper 60s and mid 70s. .LONG TERM...(Friday night through Thursday) Issued at 240 PM CDT Thu Jun 29 2017 The focus for the long term will be the very warm temperatures expected from the Fourth of July through Thursday. Highs will easily reach the mid 90s across the region with the GEFS plumes indicating the potential for highs in excess of 100. With little rain in sight the drought will likely worsen. With a broad ridge in place its likely any weak cold front will by dry and provide little relief from the hot weather. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 200 PM CDT Thu Jun 29 2017 This afternoon, isolated to scattered thunderstorms will develop which may linger into the evening. Early Friday morning, localized MVFR cigs may develop over northern and eastern locations. Otherwise, VFR conditions will prevail. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...NH
Hazardous weather outlook, Jun 29, 3:08 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 308 PM CDT Thu Jun 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302015- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 308 PM CDT Thu Jun 29 2017 /208 PM MDT Thu Jun 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to continue across western and central North Dakota this afternoon through mid evening. While severe thunderstorms are not expected, a few will have gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Very warm temperatures are expected Monday through Wednesday with temperatures close to 100 possible with very little rain. This will increase the Fire Danger as well as the potential for heat related illnesses. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. waa
In the hours before
Special weather statement, Jun 29, 12:54 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1254 PM CDT THU JUN 29 2017
NDZ012-291845-
McHenry ND-
1254 PM CDT THU JUN 29 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MCHENRY COUNTY UNTIL
145 PM CDT...
At 1254 PM CDT, a strong thunderstorm was located 7 miles southwest
of Karlsruhe, or 27 miles southeast of Minot, moving east at 25 mph.
Penny size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Drake, Anamoose, Karlsruhe, Voltaire, Balfour, Bergen and George
Lake.
LAT...LON 4802 10024 4802 10022 4786 10021 4795 10090
4814 10085 4818 10024
TIME...MOT...LOC 1754Z 276DEG 21KT 4805 10076
HAMILTONSpecial weather statement, Jun 29, 2:10 PM CDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Bismarck ND 210 PM CDT THU JUN 29 2017 NDZ010-292000- Mountrail ND- 210 PM CDT THU JUN 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY UNTIL 300 PM CDT... At 209 PM CDT, a strong thunderstorm was located near Ross, or 11 miles west of Stanley, moving southeast at 10 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Stanley, Ross and Palermo. LAT...LON 4827 10281 4841 10264 4834 10213 4800 10255 TIME...MOT...LOC 1909Z 309DEG 7KT 4830 10264 HAMILTON
Local storm report, Jun 29, 2:32 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
232 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 3 W ROSS 48.31N 102.61W
06/29/2017 M1.00 INCH MOUNTRAIL ND LAW ENFORCEMENT
&&
AESpecial weather statement, Jun 29, 2:59 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
259 PM CDT THU JUN 29 2017
NDZ010-017-292045-
McKenzie ND-Mountrail ND-
259 PM CDT THU JUN 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE AND WEST
CENTRAL MOUNTRAIL COUNTIES UNTIL 345 PM CDT...
At 256 PM CDT, Doppler radar was tracking an area of strong
thunderstorms in rural areas of southwest Mountrail County moving
southeast at 20 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
New Town, Ross, 4 Bears Lodge, Belden, White Earth Bay Recreation
Area and Charlson.
If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.
&&
LAT...LON 4813 10219 4787 10275 4812 10291 4814 10288
4814 10286 4813 10283 4821 10283 4833 10251
TIME...MOT...LOC 1956Z 322DEG 7KT 4825 10274
EDWARDS/HAMILTONThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 12:54 PM CDT | Special Weather Statement | BIS | McHenry | 51 min |
| Jun 29, 2:10 PM CDT | Special Weather Statement | BIS | Mountrail | 50 min |
| Jun 29, 2:59 PM CDT | Special Weather Statement | BIS | Mountrail | 46 min |
| Jun 29, 3:24 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail | 66 min |
| Jun 29, 3:56 PM CDT | Tornado Warning | BIS | McLean, Mountrail | 34 min |
| Jun 29, 5:01 PM CDT | Special Weather Statement | BIS | McLean | 44 min |
| Jun 29, 5:42 PM CDT | Special Weather Statement | BIS | Mercer, Oliver | 48 min |
| Jun 29, 5:45 PM CDT | Special Weather Statement | BIS | Renville | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.